Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 149, NWS Dodge City, KS

June 2, 1996Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1996, 6:13 AM CDT for Finney County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1996, 6:13 AM CDT (11:13 UTC)
Expired
Jun 2, 1996, 7:00 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:30 AM CDTHail 0.75Garden City, KS
Jun 2, 6:30 AM CDTHail 0.75Holcomb, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 021114
SVRDDC
KSC055-021200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 AM CDT SUN JUN 2 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...FINNEY COUNTY
 
AT 610 AM...NWS RADAR INDICATED A LARGE AREA OF SEVERE THUNDERSTORMS
CENTERED 14 MILES NORTHWEST OF GARDEN CITY MOVING SOUTHEAST AT 35
MPH.  THESE STORMS ARE CAPABLE OF PRODUCING UP TO ONE INCH HAIL...55
MPH WINDS...AND HEAVY RAIN.

THESE THUNDESTORMS WILL BE IN THE HOLCOMB AREA BY 620 AM AND IN THE
GARDEN CITY AREA BY 630 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

SS/BN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:21 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 2, 3:21 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT SUN JUN 2 1996

FORECAST CHALLENGE TODAY IS ONGOING WEAK CONVECTIVE ACTIVITY MOVING
INTO/THRU CWA ATTM.  MAY ALSO SEE SOME REDEVELOP THIS PM AS HAPPENED
SATURDAY...BUT WON/T MENTION IN PUBLIC PRODUCT ATTM.  CONFIDENCE STILL
LOW.

IN THE SHORT TERM...IT LOOKS AS THOUGH I/M GOING TO HAVE TO KEEP A
SLIGHT CHANCE IN THE ZONE PACKAGE FOR SOME SHOWER ACTIVITY THAT
CONTINUES TO MOVE THROUGH THE AREA IN ADVANCE OF A WEAK TROF EMBEDDED
IN THE NW FLOW THAT IS AGAIN SHOWING UP OVER THE WESTERN CONUS.  WILL
WORD THE PACKAGE AS TO THE FACT THAT THE ACTIVITY SHOULD END EARLY AS
HAPPENED SATURDAY MORNING.  THIS ACTIVITY REMAINS ELEVATED AND DID
PRODUCE SOME NICKEL SIZED HAIL IN KEARNY COUNTY AROUND 1 AM.

LOOKING OUT A LITTLE LONGER...IT LOOKS AS THOUGH ANOTHER NICE DAY IS IN
STORE FOR THE REGION.  MOSTLY SUNNY SKIES AND LIGHT NORTH WINDS TO RULE
TODAY...ALTHOUGH COULD SEE SOME PESKY CONVECTION AGAIN POP UP THIS PM.
HAVE PUT IN CCF BUT NOT PUBLIC PACKAGE FOR NOW.  THX TO GLD AND AMA FOR
COORDINATION ON THIS.

LATER PERIODS TO REMAIN FAIRLY CALM...WITH SOME UVV/S SHOWING UP IN THE
30-48 HOUR TIME FRAME OVER CWA...HOWEVER MOISTURE TO BE LIMITED SO
WITHOUT ANY STRONG FORCING...WILL CONT WITH DRY FCST.  NGM/AVN SEEM TO
HAVE INIT THE BEST SO HAVE GENERALLY FOLLOWED.  FOR TEMPS...DIDN/T BUY
INTO FWC COOLING OF TEMPS ON MONDAY SO HAVE FOLLOWED FAN IN LATER
PERIODS.B

DDC UU 080/051 082/053 083 1-0
GCK UU 081/050 083/052 083 1-0
EHA UU 082/050 084/052 084 1-0
LBL UU 081/051 083/053 083 1-0
HYS UU 078/050 078/051 082 1-0
P28 UU 083/054 084/055 085 1-0

SEARCY

In the hours before

Local storm report, Jun 2, 12:49 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1246 AM CDT SUN JUN 2 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY NESS COUNTY
                                          DISPATCHER IN NESS CITY

0538 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN SOUTHWEST
                                          NESS CITY

0543 AM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY AGTAP
                                          OBSERVER IN NESS CITY
0543 PM    NESS CITY                 KS   1.75 INCH HAIL
06/02/96   NESS                           REPORTED BY DDC MIC AND
                                          SOO ON DAMAGE SURVEY IN
                                          NESS CITY

0716 PM    MONTEZUMA                 KS   0.75 INCH HAIL
06/02/96   GRAY                           REPORTED BY AGTAP
                                          OBSERVER IN MONTEZUMA

0731 PM    2N DEERFIELD              KS   0.75 INCH HAIL
06/2/96    KEARNY                         REPORTED BY AGTAP OBSERVER

0758 PM    12S GARDEN CITY           KS   0.88 INCH HAIL
06/02/96   FINNEY                         REPORTED BY SKYWARN HAM

0821 PM    12S GARDEN CITY           KS   0.75 INCH HAIL
06/02/96   FINNEY                         REPORTED BY GARDEN CITY
                                          EOC

0830 PM    16NW SUBLETTE             KS   0.75 INCH HAIL
06/02/96   HASKELL                        REPORTED BY PUBLIC

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSevere Thunderstorm WarningDDCGray35 min
Jun 1, 7:34 PM CDTSevere Thunderstorm WarningDDCFinney31 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell45 min
Jun 2, 12:53 AM CDTSevere Thunderstorm WarningDDCKearny32 min
Jun 2, 5:19 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jun 2, 6:25 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 2, 6:58 AM CDTSevere Thunderstorm WarningDDCGray, Haskell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.